Montana, 2013Flooding in Montana, May 30 to 31, 2013
May 30 to 31, 2013 · NWS BYZ · 6 events in 5 counties and zones
Two Pacific low pressure systems brought abundant moisture to the Billings Forecast Area during the end of the month. This resulted in flooding of small streams and creeks, as well as across burn scar areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two Pacific low pressure systems brought abundant moisture to the Billings Forecast Area during the end of the month. This resulted in flooding of small streams and creeks, as well as across burn scar areas. The two storm systems resulted in above normal precipitation for the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 30, 2:50 AM MST, 4 hours 53 minutes earlier.
Area forecast discussion, May 30, 2:50 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MDT THU MAY 30 2013
.SHORT TERM...VALID FOR TDY AND FRI...
MODELS ALL IN GOOD AGREEMENT TODAY WITH NEGATIVE TILTED TROUGH
OVER THE FORECAST AREA. 500MB LOW AND 700MB LOW ARE OVER NORTHEAST
WYOMING TODAY AND THIS HANDLED WELL WITH ALL FORECAST MODELS.
UPPER LOWS WILL REMAIN NEARLY STATIONARY TODAY OVER NORTHEAST
WYOMING AND WILL CONTINUE WRAPPING MOISTURE AND UPPER LEVEL ENERGY
BACK TO THE WEST THROUGH THE DAY. THIS WILL BRING CONTINUED
RAINFALL TO SOUTHEAST MONTANA AND PORTIONS OF SOUTH CENTRAL
MONTANA. RAINFALL WILL BE HEAVY AT TIMES. PRECIPTABLE WATER
REMAINS VERY HIGH WITH RAPID CITY'S 00Z SOUNDING SHOWING 1.04
INCHES AND GGW NEAR 0.95.
FORECAST CHALLENGE TODAY IS DEVELOPING STRONG DOWN SLOPE
NORTHWEST FLOW MOVING OVER THE AREA AND WHAT IMPACT IT WILL HAVE
ON PRECIPITATION OVER OUR WESTERN AND CENTRAL ZONES. FORECAST
MODELS STILL SHOWING STRONG QG-FORCING ALOFT ALONG WITH A STRONG
BAND OF FRONTOGENESIS FROM 700-500MB. THIS BAND IS LOCATED FROM
JUDITH GAP SOUTHEAST THROUGH THE BILLINGS AREA AND FORT SMITH.
STRONGEST THETA-E ADVECTION TODAY WILL BE OVER ALL OF SOUTHEAST
MONTANA AND HAVE GONE WITH CATEGORICAL POPS THERE. ALSO PUSH
LIKELY POPS BACK INTO BILLINGS AS STRONG LIFT ALOFT SHOULD OVER
COME THE DOWN SLOPE WINDS. GUIDANCE AND SOUNDINGS INDICATING VERY
STRONG WINDS TO DEVELOP IN SHERIDAN BY MID DAY WITH 40KT WINDS
NEAR THE SURFACE. WILL GO AHEAD AND ISSUED A HIGH WIND WARNING FOR
SHERIDAN COUNTY AS WELL AS AREAS ACROSS SOUTHERN BIG HORN
COUNTY...MAINLY NEAR THE ABERDEEN HILL AREA ALONG I-90 AND NEAR
YELLOWTAIL.
TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER
THE AREA AS THE UPPER LOW AND STRONG UPPER LEVEL DIFFLUENT FLOW
WILL CONTINUE TO IMPACT THE ENTIRE FORECAST AREA. HAVE GONE WITH
LIKELY POPS WEST TO CATEGORICAL OVER SOUTHEAST MONTANA. 700 MB
TEMPERATURES COOLING TO AROUND -2C AND STRONG UPSLOPE DEVELOPING
OVER THE NORTHEAST BIG HORN MOUNTAINS. THIS WILL BRING SNOWFALL
ABOVE 8000 FEET. COLD AIR NOT TO ARRIVE UNTIL LATE TONIGHT AND
HAVE IN AROUND 3 INCHES FOR THE BURGESS JUNCTION AREA. DAY SHIFT
MAY NEED HIGHLIGHTS THERE TONIGHT IF THE COLD AIR MOVES IN QUICKER
THAN WHAT IS CURRENTLY FORECASTED.
PRECIPITATION CONTINUING ON FRIDAY BUT WILL BEGIN WINDING DOWN AS
THE STORM SYSTEM MOVES EAST. BEST CHANCE WILL BE OVER SOUTHEAST
MONTANA DURING THE DAY BUT WILL DIMINISH OVERNIGHT.
HYDRO...ANOTHER 1 TO 3 INCHES OF RAINFALL IS EXPECTED TODAY ACROSS
SOUTHEAST MONTANA AND PORTIONS OF SOUTH CENTRAL MONTANA. WILL KEEP
FLASH FLOOD WATCH FOR THE BURN SCAR AREAS INTACT AS THESE AREAS
HAVE SEEN RAIN OVERNIGHT. ALSO THE POTENTIAL FOR EMBEDDED
THUNDERSTORMS LATER TODAY AND THIS WILL INCREASE THE RISK FOR
FLASH FLOODING AS THE GROUND IS ALREADY SATURATED. RADAR SHOWING
ANOTHER BAND OF PRECIPITATION DEVELOPING OVER THE WESTERN DAKOTAS
AND THIS WILL MOVE WEST INTO CARTER AND FALLON COUNTIES BY
SUNRISE. THESE AREAS HAVE SEEN ONE TO TWO INCHES OF RAIN OVERNIGHT
AND THERE HAS BEEN REPORTS OF SOME MINOR FLOODING OF SMALL
STREAMS. ALSO SOME REPORTS OF BASEMENTS FLOODING IN BAKER. WILL
ISSUE AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THESE TWO
COUNTIES. MAIN RIVERS OVER THE FORECAST AREA HAVE REMAINED WELL
WITHIN THEIR BANKS AS SNOW MELT HAS NOT BEEN AN ISSUE. AREAS
RIVERS WILL CONTINUE TO BE MONITORED CLOSELY DURING THIS VERY WET
PERIOD. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE EXTENDED PERIOD APPEARS TO REMAIN UNSETTLED FOR THE MOST PART
THROUGH THE PERIOD...AS ANOTHER PACIFIC TROF CROSSES THE REGION.
THE EXCEPTIONS WILL BE THE VERY BEGINNING OF THE
PERIOD...SATURDAY...AND POSSIBLY THE END OF THE PERIOD...THURSDAY.
SATURDAY WILL BE A BIT OF A TRANSITIONS DAY BETWEEN
SYSTEMS...ALLOWING FOR A BRIEF BREAK IN WET WEATHER. 700 MB
TEMPERATURES AROUND ZERO C WILL SHOULD SUPPORT HIGHS NEAR 70...BUT
KEPT A BIT COOLER FOR WET SURFACE CONDITIONS. THE NEXT PACIFIC
UPPER LOW IS PROGGED INTO THE AREA ON SUN AFTERNOON. ALTHOUGH IN
PRETTY GOOD AGREEMENT FOR OVERALL PATTERN...SPECIFICS ONCE AGAIN
DIFFER SUFFICIENTLY TO LIMIT ANY SIGNIFICANT CHANGES AT THIS
POINT. TROF SHOULD PUSH TEMPS UPWARD FOR SUNDAY...TO NEAR
80...BEFORE PRECIP MOVES BACK INTO THE AREA...TEMPS FALL AGAIN.
THE BROAD TROF SHOULD KEEP COOLER AIR AND CHANCE POPS ACROSS THE
REGION THROUGH TUESDAY NIGHT/WEDNESDAY...BUT THE BEST ENERGY
APPEARS TO STAY NORTH OF THE AREA.LOW APPEARS TO CLEAR TO THE EAST
FOR THE MOST PART BY WEDNESDAY...BUT CYCLONIC FLOW ON BACK SIDE
SHOULD KEEP A SLIGHT CHANCE OF PRECIP IN PLACE ACROSS THE REGION.
RIDGING DEVELOPS OVER THE REGION FOR THURSDAY AHEAD OF THE NEXT
SYSTEM...BRINGING WARMER TEMPS AGAIN. DID KEEP SLIGHT...SUB CLIMO
...POPS IN PLACE AT THIS TIME...TO ACCOUNT FOR POSSIBLE AIRMASS
SHOWER DEVELOPMENT. AAG
&&
.AVIATION...
SHOWERS ACROSS THE AREA CONTINUE THIS MORNING...WITH A FEW
THUNDERSTORMS OVER EASTERN ROUTES. MVFR/IFR CONDITIONS ARE
EXPECTED IN RAIN. ACTIVITY SHOULD CONTINUE ACROSS MUCH OF THE
REGION TODAY...BUT ROUTES OVER SOUTHEASTERN MT WILL SEE BEST
POTENTIAL...DUE TO CLOSER PROXIMITY TO LOW PRESSURE. THE
MOUNTAINS WILL REMAIN OBSCURED. WEST TO NORTHWEST WINDS WILL ALSO
STRENGTHEN TODAY...WITH GUSTS TO 35 KNOTS OR MORE POSSIBLE IN
MANY LOCATIONS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 061 047/057 045/067 050/077 053/071 050/069 049/070
8/T 67/W 41/B 03/T 43/T 33/T 33/T
LVM 058 042/055 038/068 043/076 046/070 045/067 043/069
4/W 46/W 41/B 13/T 43/T 34/T 44/T
HDN 059 046/055 045/069 046/078 050/074 048/071 047/071
9/T 88/W 62/W 12/T 42/T 33/T 33/T
MLS 059 049/053 046/067 049/076 054/072 051/071 050/072
+/T +9/W 82/W 12/T 43/T 33/T 33/T
4BQ 058 046/053 044/066 047/075 050/074 049/070 048/070
+/T +9/W 73/W 11/U 32/T 33/T 33/T
BHK 059 047/053 043/063 044/071 049/070 048/070 047/067
+/T +9/W 72/W 11/U 42/T 33/T 33/T
SHR 057 043/054 043/065 045/076 048/074 047/068 046/067
7/T 68/W 62/W 01/U 32/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON FOR
ZONES 29-31-36>38-57-58.
HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR ZONE 38.
WY...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 30, 3:21 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
421 AM MDT THU MAY 30 2013
MTZ028>042-056>058-063>068-WYZ098-099-311030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
421 AM MDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER THE AREA...
ESPECIALLY IN SOUTHEAST MONTANA WHERE RAIN MAY BE HEAVY AT TIMES.
FLASH FLOODING AND DEBRIS FLOWS WILL AGAIN BE POSSIBLE IN AND
AROUND THE AREAS BURNED BY WILDFIRES LAST YEAR. URBAN AND SMALL
STREAM FLOODING CAN BE EXPECTED TODAY OVER FALLON AND CARTER
COUNTIES AS HEAVY RAIN WILL CONTINUE IN THESE AREAS.
STRONG NORTHWEST WINDS WILL ALSO BE DEVELOPING OVER SHERIDAN
COUNTY AND SOUTHERN BIG HORN COUNTY THIS AFTERNOON. THE STRONG
WINDS WILL CREATE HAZARDOUS TRAVELING CONDITIONS...ESPECIALLY TO
HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
ON FRIDAY. 1 TO 2 INCHES OF ADDITIONAL RAINFALL IS POSSIBLE IN
MANY AREAS. THIS RAINFALL WILL CONTINUE TO CAUSE AREA STREAMS AND
CREEKS TO RUN HIGH. DEBRIS FLOWS AND FLASH FLOODING COULD ALSO
OCCUR OVER BURN SCAR LOCATIONS.
ACCUMULATING SNOW IS EXPECTED OVER THE HIGHER SOUTHWEST MOUNTAIN
ELEVATIONS...MAINLY TONIGHT AND FRIDAY. PLEASE STAY TUNED TO THE
LATEST FORECAST IF YOU PLAN ON TRAVELING OR OUTDOOR ACTIVATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Custer
- When
- May 30, 7:43 AM MST to May 31, 7:30 PM MST
- Where
- Custer County, 3.83 mi SW of Kinsey to 5.11 mi SW of Kinsey
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.534, -105.711
Montana Department of Transportation reported flooding on Sand Creek which impacted Highway 489 around mile marker 13.5. Water was over the road at this location with up to 3 feet of water across the west bound lane. Minor flooding along area roads with a few culverts being washed out resulted in poor travel conditions across the area.
Flood, Powder River
- When
- May 30, 9:11 AM MST to May 31, 8:52 PM MST
- Where
- Powder River County, 25.56 mi WNW of Coalwood to 11.38 mi NW of Sonnette
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 45.863, -106.075
Observations across the area indicated widespread 3 to 6 inches of rain fell across the area over the course of a few days. Emergency management reported that Home Creek along Highway 212 experienced some flooding. In addition, flooding of small streams and creeks occurred across the area along with debris flows on the Ash Creek burn scar area.
Flood, Rosebud
- When
- May 30, 9:11 AM MST to May 31, 8:52 PM MST
- Where
- Rosebud County, 5.55 mi ENE of Brandenberg to 12.47 mi W of Colstrip
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 45.863, -106.075
Observations across the area indicated widespread 3 to 6 inches of rain fell across the area over the course of a few days. Emergency management reported that Home Creek along Highway 212 experienced some flooding. In addition, flooding of small streams and creeks occurred across the area along with debris flows on the Ash Creek burn scar area.
Flood, Rosebud
- When
- May 30, 3:55 PM MST to May 31, 11:59 PM MST
- Where
- Rosebud County, 4.89 mi NNE of Angela to 13.55 mi N of Ingomar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.791, -106.148
County officials reported culverts washed out across the northeastern portions of the county, especially near Angela Road. Reservation Creek water was over the road between Old Hwy 10 and I-94. Minor flooding also occurred on River Basin Creek and other small streams and rivers in Rosebud County. In addition, some road closures occurred in the town of Forsyth.
Flood, Treasure
- When
- May 30, 3:55 PM MST to May 31, 11:59 PM MST
- Where
- Treasure County, 57.39 mi NE of Sanders to 45.42 mi NNW of Hysham
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.791, -106.148
Minor flooding occurred on River Basin Creek and other small streams and rivers in Treasure County.
Flood, Big Horn
- When
- May 30, 8:56 PM MST to May 31, 11:59 PM MST
- Where
- Big Horn County, 13.28 mi NNE of Kirby to 3.01 mi NE of St Xavier
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.464, -106.837
Lodge Grass and Pass Creeks were out of their banks and caused minor flooding. In addition, other small streams and creeks were flooded in and around the town of Wyola.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 30 to 31, 20137 deaths · 17 injured · $16 million · EF2 · 58 events
- Tornado and Flash Flooding in Missouri, May 30 to 31, 20132 deaths · 2 injured · $80,000 · EF1 · 61 events
- Tornadoes and Hail in Oklahoma, May 30, 2013$3.1 million · EF2 · 29 events
- Hail and Damaging Winds in Illinois, May 30, 20131 death · $6,000 · 1.25 in hail · 19 events
- Rip Current in Florida, May 30, 20131 death · 1 event
- Rip Current in Florida, May 30, 20131 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 30 to 31, 2013$1.4 million · EF1 · 5 events
- Tornadoes and Hail in Iowa, May 30, 2013$125,000 · EF1 · 30 events
- Flash Flooding and Flood in Illinois, May 30 to 31, 2013$464,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Wisconsin, May 30, 2013$411,000 · 1 in hail · 19 events
- Tornadoes and Flood in Oklahoma, May 30, 2013$85,000 · EF0 · 46 events
- Hail and Damaging Winds in Kentucky, May 30, 20132 injured · $123,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455789, 455787, 455791, 455809, 455814, 455799.